This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.
—The two studies of hepatitic complications among hemodialysis and kidney transplant patients at the Peter Bent Brigham Hospital reported in the July 1973 issue of the Archives were undertaken separately. The purpose of our study was to identify the cause of liver disease in transplant recipients over a nine-year period, with particular attention to azathioprine as a possible primary etiologic agent, while the study of Briggs et al was concerned with a hepatitis epidemic spanning a 17-month period, the first 13 months of which coincided with the final year of our study.Our study failed to demonstrate a specific hepatotoxic effect of azathioprine in any of the 24 patients studied, regardless of whether or not their liver disease was due to viral hepatitis, to nonspecific reactive hepatitis, or to some other cause. However, because of the high incidence of complications in our 12 hepatitis patients, including acute
Ireland P, Rashid A, von Lichtenberg F, Cavallo T, Merrill JP. Azathioprine and Liver Disease-Reply. Arch Intern Med. 1974;133(5):870. doi:10.1001/archinte.1974.00320170146018
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.